On the night of June 23, it was all hands on deck in the emergency department of Yale New Haven Hospital. Staff members were running out of resuscitation rooms and breathing tubes. Patients were put in overflow rooms, and doctors and nurses came from other departments to keep up with the flood of patients. The pace was unrelenting—beginning at 4 p.m. and lasting for several hours.

More than a dozen patients who had overdosed on what was believed to be heroin were in the emergency room. Narcan, a drug that reverses the effects of an overdose, wasn’t working as usual and multiple doses were needed.

Rachel Solnick, M.D., a resident in emergency medicine, remembers feeling that something unusual was going on. She was caring for four patients at a time, constantly checking their vital signs, and placing tubes down their throats to help them breathe. Many patients had to be maintained on a continuous Narcan drip, an unusual step to counteract an opioid overdose. “I’ve never been busier or more concerned about the people that were coming in,” Solnick said.

One of the first patients, a man in his 70s, believed that he was using cocaine when he overdosed. The average opioid user is young, white, and male, but many patients that night were in their 60s and 70s, and reported being regular cocaine users. What they thought was cocaine was actually fentanyl—a synthetic opioid 50 times more powerful than heroin. Days later police would charge three men with selling fentanyl advertised as cocaine.

“One bag of white powder looks like the next bag of powder,” said Patrick G. O’Connor, M.D., M.P.H. ’88, the Dan Adams and Amanda Adams Professor of General Medicine, chief of general internal medicine, and an addiction expert.

By 11 p.m. the emergency department took a collective breath. Seventeen people had overdosed and three of them had died. According to the state’s chief medical examiner’s office, the number of overall drug overdoses are leveling off in Connecticut, but deaths from fentanyl are increasing. In 2012, fentanyl was involved in 14 fatal overdoses. In the first three months of 2016, fentanyl was involved in 83 out of 119 fatal overdoses, with New Haven leading the state with 24 deaths.

In collaboration with community, state, and federal agencies, Gail D’Onofrio, M.S., M.D., chair and professor of emergency medicine, got the word out—drugs on the street may not be as advertised and may kill you—and recommended testing a small amount of any white powder before taking more.

Although on the night of June 23 many of the victims were users of cocaine, O’Connor sees an ongoing epidemic in opioid addiction driven by prescription pills. Doctors write more than 260 million opioid prescriptions each year. “A lot of this is sloppy prescribing on the part of the physicians who are not being thoughtful about when and how to use opioids,” said O’Connor.

In the late 90s, the slogan “pain as the fifth vital sign,” added pain to body temperature, blood pressure, heart rate, and breathing rate. Physicians, encouraged by pain societies, pharmaceutical companies, and even The Joint Commission, doled out unnecessary prescriptions of opioids.

D’Onofrio, David A. Fiellin, M.D., HS ’94, FW ’96, professor of medicine, and others have been working to bring medication-assisted treatment—primarily buprenorphine, which helps stave off cravings for opioids and can be prescribed in a primary care setting—to new settings like the emergency department.

A study by D’Onofrio, O’Connor, and colleagues published last April in JAMA: The Journal of the American Medical Association, showed the power of administering buprenorphine in the emergency department and referring patients to buprenorphine treatment in primary care. Buprenorphine eased patients’ withdrawal symptoms, and was a critical first step to on-going treatment.

By offering support every time someone returns to the emergency department, D’Onofrio hopes to provide people with a path to recovery. “When we save a life from an overdose, that’s just the beginning,” said D’Onofrio. “If we directly link them to treatment, we have a chance of keeping them alive.”